Abstract

We investigate the exponential turnpike property for finite horizon undiscounted discrete time optimal control problems without any terminal constraints. Considering a class of strictly dissipative systems, we derive a boundedness condition for an auxiliary optimal value function which implies the exponential turnpike property. Two theorems illustrate how this boundedness condition can be concluded from structural properties like controllability and stabilizability of the control system under consideration.

Keywords

  1. turnpike property
  2. optimal control
  3. dissipativity
  4. stabilizability
  5. controllability
  6. model predictive control

MSC codes

  1. 49K30
  2. 49K21
  3. 93B05

Get full access to this article

View all available purchase options and get full access to this article.

References

1.
R. Amir and I. Evstigneev, Stochastic version of Polterovich's model: Exponential turnpike theorems for equilibrium paths, Macroecon. Dyn., 3 (1999), pp. 149--166.
2.
R. Amrit, J. B. Rawlings, and D. Angeli, Economic optimization using model predictive control with a terminal cost, Ann. Rev. Control, 35 (2011), pp. 178--186.
3.
B. D. O. Anderson and P. V. Kokotović, Optimal control problems over large time intervals, Automatica J. IFAC, 23 (1987), pp. 355--363.
4.
D. Angeli, R. Amrit, and J. B. Rawlings, Receding horizon cost optimization for overly constrained nonlinear plants, in Proceedings of the 48th IEEE Conference on Decision and Control, CDC 2009, Shanghai, China, 2009, pp. 7972--7977.
5.
D. Angeli and J. B. Rawlings, Receding horizon cost optimization and control for nonlinear plants, in Proceedings of the 8th IFAC Symposium on Nonlinear Control Systems, NOLCOS 2010, Bologna, Italy, 2010, pp. 1217--1223.
6.
T. Bewley, An integration of equilibrium theory and turnpike theory, J. Math. Econom., 10 (1982), pp. 233--267.
7.
S. P. Boyd and L. Vandenberghe, Convex Optimization, Cambridge University Press, Cambridge, UK, 2004.
8.
D. A. Carlson, The existence of catching-up optimal solutions for a class of infinite horizon optimal control problems with time delay, SIAM J. Control Optim., 28 (1990), pp. 402--422.
9.
D. A. Carlson, A. B. Haurie, and A. Leizarowitz, Infinite Horizon Optimal Control: Deterministic and Stochastic Systems, 2nd ed., Springer-Verlag, Berlin, 1991.
10.
M. Diehl, R. Amrit, and J. B. Rawlings, A Lyapunov function for economic optimizing model predictive control, IEEE Trans. Automat. Control, 56 (2011), pp. 703--707.
11.
R. Dorfman, P. A. Samuelson, and R. M. Solow, Linear Programming and Economic Analysis, Dover, New York, 1987; reprint of the 1958 original.
12.
L. Grüne, Analysis and design of unconstrained nonlinear MPC schemes for finite and infinite dimensional systems, SIAM J. Control Optim., 48 (2009), pp. 1206--1228.
13.
L. Grüne, Economic receding horizon control without terminal constraints, Automatica J. IFAC, 49 (2013), pp. 725--734.
14.
L. Grüne and J. Pannek, Nonlinear Model Predictive Control. Theory and Algorithms, Springer-Verlag, London, 2011.
15.
L. Grüne, J. Pannek, M. Seehafer, and K. Worthmann, Analysis of unconstrained nonlinear MPC schemes with time varying control horizon, SIAM J. Control Optim., 48 (2010), pp. 4938--4962.
16.
L. Grüne and A. Rantzer, On the infinite horizon performance of receding horizon controllers, IEEE Trans. Automat. Control, 53 (2008), pp. 2100--2111.
17.
R. A. Horn and C. R. Johnson, Topics in Matrix Analysis, Cambridge University Press, Cambridge, UK, 1994.
18.
H. K. Khalil, Nonlinear Systems, 3rd ed., Prentice--Hall, Englewood Cliffs, NJ, 2002.
19.
M. A. Mamedov, A turnpike theorem for continuous-time control systems when the optimal stationary point is not unique, Abstr. Appl. Anal., 2003 (2003), pp. 631--650.
20.
R. Marimon, Stochastic turnpike property and stationary equilibrium, J. Econom. Theory, 47 (1989), pp. 282--306.
21.
L. W. McKenzie, Optimal economic growth, turnpike theorems and comparative dynamics, in Handbook of Mathematical Economics, Vol. III, Handbooks in Econom. 1, North--Holland, Amsterdam, 1986, pp. 1281--1355.
22.
J. von Neumann, A model of general economic equilibrium, Rev. Econom. Stud., 13 (1945), pp. 1--9.
23.
A. Porretta and E. Zuazua, Long time versus steady state optimal control, SIAM J. Control Optim., 51 (2013), pp. 4242--4273.
24.
R. T. Rockafellar, Convex Analysis, 2nd ed., Princeton Math. Ser. 28, Princeton University Press, Princeton, NJ, 1972.
25.
E. D. Sontag, Mathematical Control Theory, 2nd ed., Springer-Verlag, New York, 1998.
26.
J. C. Willems, Dissipative dynamical systems. I. General theory, Arch. Ration. Mech. Anal., 45 (1972), pp. 321--351.
27.
J. C. Willems, Dissipative dynamical systems. II. Linear systems with quadratic supply rates, Arch. Ration. Mech. Anal., 45 (1972), pp. 352--393.
28.
A. J. Zaslavski, Turnpike Properties in the Calculus of Variations and Optimal Control, Springer, New York, 2006.

Information & Authors

Information

Published In

cover image SIAM Journal on Control and Optimization
SIAM Journal on Control and Optimization
Pages: 1935 - 1957
ISSN (online): 1095-7138

History

Submitted: 22 August 2012
Accepted: 10 April 2014
Published online: 12 June 2014

Keywords

  1. turnpike property
  2. optimal control
  3. dissipativity
  4. stabilizability
  5. controllability
  6. model predictive control

MSC codes

  1. 49K30
  2. 49K21
  3. 93B05

Authors

Affiliations

Metrics & Citations

Metrics

Citations

If you have the appropriate software installed, you can download article citation data to the citation manager of your choice. Simply select your manager software from the list below and click Download.

Cited By

Media

Figures

Other

Tables

Share

Share

Copy the content Link

Share with email

Email a colleague

Share on social media

The SIAM Publications Library now uses SIAM Single Sign-On for individuals. If you do not have existing SIAM credentials, create your SIAM account https://my.siam.org.